| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Anorexic Bulemic

Q. My daughter, who is anorexic and bulemic, is currently in an in-residence treatment center. First she experienced some major tremors/twitching episodes and they put her on Cogentin to try to control those. Now, while still on that medication she is experiencing some very short blackouts. Sometimes she actually collapses and sometimes she just can't remember the past few minutes. Are these experiences normal and what could be causing them?

A. I'm sorry to hear that your daughter is experiencing these problems--I'm sure it's not easy for you or her. Of course, I can't provide a diagnosis on a patient I have not seen and examined. But here are some possibilities to discuss with your daughter's doctors, if you have permission to do so. The simple answer to the first part of your question is "no"--collapsing and blackouts are in no sense normal, even for individuals with eating disorders. However, there are some biological features of anorexia nervosa and bulimia nervosa that may predispose sufferers to various neurological problems.

First, some anorectic patients may drink large amounts of water before their weight control visits, in order to maintain the target weight. This may cause dilution of vital body chemicals (electrolytes), such as sodium and potassium. Low levels of these electrolytes, in turn, may provoke grand-mal seizures (fits) or irregular heart rhythms in some patients (Santonastaso et al, Int J Eat Disord 1998 Dec;24(4):439-42). Either of these effects might cause alterations in level of consciousness.

Another study (Patchell et al, Acta Neurol Scand 1994 Feb;89(2):111-6) examined the records of 100 patients with anorexia nervosa. Neurologic complications were present in 47 patients. Neuromuscular abnormalities were most common and were present in 45% of patients. Generalized muscle weakness was detected in 43% of patients and peripheral neuropathies in 13%. Less common neurologic complications included headaches (6%), seizures (5%), and fainting spells. One patient had symptoms directly attributable to a vitamin B12 deficiency. The authors found that "...in most patients, the neurologic complications were reversed completely after correction of nutritional deficiencies and fluid and electrolyte imbalances."

In your daughter's case, you mention the use of Cogentin. This is a medication that is usually given to patients taking antipsychotic medication, in order to counteract the tendency of these agents to cause muscle tremors or spasms. If your daughter is taking an antipsychotic agent, it might also be involved in some of her symptoms. For example, some antipsychotic agents can cause low blood pressure, leading to fainting. In rare cases, antipsychotic agents can induce abnormal heart rhythms or seizures in pre-disposed individuals. It would certainly be prudent to discuss these various possibilities with your daughter's doctors. If that doesn't resolve the problem, I would suggest requesting a consultative second opinion on your daughter's care. I hope this is helpful.

May 2001

Disclaimer Back to Ask the Expert